MAUDE Adverse Event Report: HILL-ROM BATESVILLE COMPELLA AIR MATTRESS, NA, R; BARIATRIC BED

HILL-ROM BATESVILLE COMPELLA AIR MATTRESS, NA, R; BARIATRIC BED
Model Number P642AREN0100000
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 08/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that a compella bed had no air in the center and the patient developed a deep tissue injury (dti).Multiple follow-up attempts were made with the customer, however, they have not provide any further details of the initial alleged harm/injury associated with the device, including: dti location, any pre-existing skin injuries noted prior to being placed on the device, date of injury, medical intervention provided, delay, if the device provide any audible/visual messages/alerts prior to the event, amount of time the patient was on the device, mattress pressure mode, how often the patient was being turned, type of sheets being used utilized/ fit/ how tight/ number of bed linens under patient, additional devices being used to help manage pressure injuries, and additional patient information including admitting diagnoses, past medical history, gender, age and weight, and each patient¿s outcome.Hillrom has received no information back on the above.The compella bariatric bed system is intended to provide patient support in health care environments and may be used in a variety of settings including, but not limited to, acute care, including critical care, step down/progressive care, medical/surgical, high acuity sub-acute care, post anesthesia care unit (pacu), and sections of the emergency department (ed).User manual information on the air supply unit states if the mattress is not inflating, an alarm will make the caregiver aware of the issue and the ifu provides guidance on troubleshooting, which mitigates the risk of a serious incident occurring.Inspection of the device by a hillrom technician found the mattress was deflated due to a hole in the mattress bladder.A bed swap promptly occurred for the patient.Development of pressure ulcers is multifactorial and cannot be only attributed to performance of the surface.Risk factors include protein-calorie malnutrition, microclimate (skin wetness caused by sweating or incontinence), diseases that reduce blood flow to the skin, such as arteriosclerosis, or diseases that reduce the sensation in the skin, such as paralysis or neuropathy.Position changes are key to pressure sore prevention and treatment.These changes need to be frequent, repositioning needs to avoid stress on the skin, and body positions need to minimize the risk of pressure on vulnerable areas.Deep tissue pressure injuries (dtpi) are persistent non-blanchable deep red, purple or maroon areas of intact skin, non-intact skin or blood-filled blisters caused by damage to the underlying soft tissues.Treatment can include frequent repositioning off the site of injury, good skin care, proper support surface selection, correcting any systemic issues or nutritional deficiencies and medical treatment from a wound care specialist.At times additional treatments can include prescribed antibiotic therapy and removal of dead tissue to promote healing and prevent or treat infection.In some cases, dti could resolve in few days, becoming pi stage 1 or 2 once they appear on the external layers of the skin.In other cases, they could develop into stage 3 or 4 (or unstageable) depending on the involvement of deeper underlying structure.Based on the limited information provided on the patient¿s dti, the severity of this being a critical/serious injury cannot be excluded at this time, therefore, hillrom is cautiously reporting this event.Based on this information, no further action is required.
 
Event or Problem Description
It was reported that a compella bed had no air in the center and the patient developed a deep tissue injury (dti).The bed was located at the account.This report was filed in our complaint handling system as complaint #(b)(4).

Brand Name
COMPELLA AIR MATTRESS, NA, R
Common Device Name
BARIATRIC BED
Manufacturer (Section D)
HILL-ROM BATESVILLE
1069 state route 46 east
batesville IN 47006
Manufacturer Contact
kayla miller
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key15335601
Report Number1824206-2022-00387
Device Sequence Number15074381
Product Code OSI
UDI-Device Identifier00887761996717
UDI-Public010088776199671711201211
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberP642AREN0100000
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2022
Initial Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown